West Virginia, 2015

Flash Flood in West Virginia, July 6, 2015

July 6, 2015 · NWS RLX · 1 event in 1 county or zone

The last remnants of the mid level disturbance was exiting to the northeast. Slow moving showers and storms affected central and north central West Virginia during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The last remnants of the mid level disturbance was exiting to the northeast. Slow moving showers and storms affected central and north central West Virginia during the afternoon and evening. Local downpours occurred near Clarksburg, with an estimated 1.5 to 2 inches possible between Clarksburg and Salem. An automatic gauge in Clarksburg measured 1.2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 6, 6:19 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 6, 6:19 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
719 PM EDT MON JUL 6 2015

.SYNOPSIS...
MID AND UPPER LEVEL DISTURBANCE PASSES TO THE EAST TONIGHT. COLD
FRONT APPROACHES FROM MIDWEST LATE TUESDAY...STALLING NEAR OHIO
RIVER WEDNESDAY. SE RIDGE TRIES TO BUILD NORTH THIS WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
730PM UPDATE...
HAVE UPDATED THE SKY COVER OVERNIGHT...AND BELIEVE THERE WILL BE
MORE CLEARING IN THE FORECAST...EVEN OVER THE NORTHEASTERN ZONES.
WITH THIS THOUGHT...HAVE UPPED THE VALLEY FOG POTENTIAL TONIGHT.

PREVIOUS DISCUSSION...
NO SIGNIFICANT CHANGES WERE NECESSARY TO THE PREVIOUS FORECAST.
MID/UPPER DISTURBANCE CONTINUES TO LINGER ACROSS THE CWA...WITH
CONTINUED SHOWERS/ISOLD THUNDERSTORMS...AND PLENTY OF LOW LEVEL
MOISTURE LINGERING ACROSS THE AREA. SOME BREAKS IN THE CLOUD COVER
ARE OCCURRING ACROSS THE FAR NORTH AND WEST...AND MODELS ARE
CONTINUING TO INDICATE THIS TREND TAKING HOLD LATER THIS
AFTERNOON/EVENING...AS THE WAVE GRADUALLY MOVES OFF TO THE EAST.
FAR NORTHEAST ZONES MAY NOT SEE MUCH CLEARING TONIGHT...AND
CONTINUED TO KEEP A MOSTLY CLOUDY SKY OVERNIGHT ACROSS THAT AREA.
ELSEWHERE...PARTICULARLY WESTERN AND SOUTHERN PARTS OF THE
CWA...SHOULD SEE AT LEAST SOME PARTIAL CLEARING...AND THE
POSSIBILITY OF FOG OVERNIGHT PARTICULARLY IN SHELTERED VALLEYS.

FOCUS ON TUESDAY WILL THEN SHIFT TO AN APPROACHING COLD
FRONT...WHICH IS PROGGED TO BE ACROSS NORTHWEST OHIO/SOUTHERN
INDIANA BY THE END OF THE FORECAST PERIOD. SHOWERS AND
THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE THROUGHOUT THE
DAY ON TUESDAY OUT AHEAD OF THE FRONT...WITH MUCH WARMER
TEMPERATURES...DUE TO CLOUD BREAKS AND SOUTHWESTERLY FLOW OUT
AHEAD OF THE FRONT. GREATEST CHANCES FOR PRECIPITATION WILL BE
ACROSS SOUTHEAST OHIO...NORTHEAST KY...AND ADJACENT WV COUNTIES.
THIS FRONTAL BOUNDARY WILL EVENTUALLY STALL OUT SOMEWHERE CLOSE TO
THE OHIO RIVER AREA...WITH UNSETTLED WEATHER CONTINUING.

ANY SHOWER OR STORM WILL BE CAPABLE OF HEAVY DOWNPOURS AS
USUAL...WITH PW VALUES PROGGED TO RISE TO AROUND 2 INCHES BY TUESDAY
EVENING ACROSS SOUTHEAST OHIO/NE KY/ADJACENT WV AREAS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE HUMID AND WET WEATHER CONTINUES IN THIS PERIOD. A FRONT MEANDERS
SLOWLY ABOUT THE COUNTY WARNING AREA. WITH SURFACE HIGH PRESSURE
OVER THE UPPER MIDWEST AND A HIGH PRESSURE PARKED OFF OF THE
SOUTHEAST COAST...NOTHING IS IN PLACE TO MOVE THE FRONT OUT OF THE
REGION. THE RESULT WILL BE CONTINUED PERIODS OF SHOWERS AND
THUNDERSTORMS. PRECIP WATER REMAINS VERY HIGH. WITH AMOUNTS IN
EXCESS OF 1.5 INCHES...HEAVY RAIN IN THUNDERSTORMS ARE A DEFINITE
POSSIBILITY. AS PREVIOUS FORECAST DISCUSSED...FRONTAL POSITION WILL
BE KEY TO THOSE LOCATIONS WITH THE HEAVIEST RAIN THREAT.

THE STORM PREDICTION CENTER DOES PLACE THE WESTERN SECTIONS OF THE
COUNTY WARNING AREA IN A MARGINAL THREAT FOR SEVERE THUNDERSTORMS
TUESDAY NIGHT. THIS AREA ENCOMPASSES OUR OHIO AND NORTHERN KENTUCKY
COUNTIES. THE THREAT DOES DIMINISH AS THE SUN SETS. HOWEVER...THE
POTENTIAL FOR HEAVY RAINFALL AND GUSTY WINDS WILL NEED TO BE
MONITORED.

THE TREND SHOWS THE HEAVY RAINFALL TO BE CONCENTRATED ACROSS THE
NORTHERN AND CENTRAL AREAS WEDNESDAY INTO WEDNESDAY NIGHT. MAY GET A
BRIEF BREAK FROM PRECIP UNTIL THURSDAY EVENING. HOWEVER...MODELS DO
POINT TO ANOTHER ROUND OF RAINFALL DURING THIS PERIOD.

TEMPERATURES WILL BE IN THE UPPER 70S IN THE HIGHEST ELEVATIONS TO
THE LOWER 80S IN THE LOWLANDS. NIGHTTIME TEMPERATURES ARE EXPECTED
TO BE IN THE 60S. CLOUD COVER SHOULD HELP TO KEEP THE TEMPERATURES
AT OR SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A UPPER HIGH LINGERS ACROSS THE SOUTHEASTERN CONUS TO START THIS
PERIOD. MODELS AGREE WITH UPPER SHORTWAVE SLIDING ACROSS THE
NORTHEAST PERIPHERY OF THE RIDGE TO START THE WEEKEND AND ACROSS THE
FORECAST AREA. THIS WILL KEEP THE PATTERN UNSETTLED THROUGH THE
WEEKEND WITH SHOWERS AND THUNDERSTORMS. WITH THE GROUNDS ALREADY
SATURATED...WILL HAVE TO KEEP A CONTINUED EYE ON WATER CONCERNS. A
STRONGER WAVE WILL SLIDE ACROSS THE WESTERN GREAT LAKES AND BEGIN TO
BREAK DOWN THE SOUTHEAST RIDGE. THIS WILL ONLY BE REPLACED WITH A
TROUGH ACROSS THE EASTERN CONUS. THE STORMY PATTERN LOOKS TO BE
MAINTAINED INTO NEXT WEEK.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
HAVE INCREASED THE AMOUNT OF CLEARING TONIGHT...SO THE CHANCES
FOR FOG...ESPECIALLY AT TERMINALS WHERE RAIN HAS FALLEN...HAS
BEEN INCREASED AS WELL FOR ALL OF THE RIVER VALLEYS. LIFR
CONDITIONS EXPECTED EXCEPT AT PKB...AND IS QUESTIONABLE AT HTS DUE
TO LACK OF RAIN TODAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z
TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: FOG TIMING WILL LIKELY VARY. HTS LIFR FOG IS
IN QUESTION.

AFTER 00Z WEDNESDAY...
BRIEF IFR POSSIBLE IN THUNDERSTORMS TUESDAY THROUGH FRIDAY WITH
THE POTENTIAL FOR LOW STRATUS AND FOG AT NIGHT.

&&

WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JB/SL
NEAR TERM...SL/26
SHORT TERM...JB
LONG TERM...JB/RPY
AVIATION...26
Hazardous weather outlook, Jul 6, 5:05 AM EST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
605 AM EDT MON JUL 6 2015

WVZ037>040-046-047-071015-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
605 AM EDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND STORMS ARE LIKELY TODAY...WITH DOWNPOURS POSSIBLE.
WIDESPREAD FLOODING IS NOT EXPECTED...HOWEVER SHOULD MULTIPLE OR
LONG LASTING DOWNPOURS AFFECT A LOCALIZED AREA...FLOODING CONCERNS
WOULD INCREASE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF SHOWERS AND STORMS ARE EXPECTED TUESDAY NIGHT
INTO WEDNESDAY NIGHT. THESE COULD RAISE FLASH FLOOD CONCERNS AND A
FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-071015-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-
605 AM EDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING. THE
MAIN THREAT WITH THESE STORMS WOULD BE DAMAGING WIND.

SHOWERS AND STORMS ARE EXPECTED TO CONTINUE TUESDAY NIGHT INTO
WEDNESDAY NIGHT. THIS COULD RAISE FLASH FLOOD CONCERNS AND A
FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-018-020-026>032-036-
071015-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL-
MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-DODDRIDGE-
BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-
605 AM EDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND STORMS ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY
NIGHT. THIS COULD RAISE FLASH FLOOD CONCERNS AND A FLASH FLOOD
WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ024-025-033>035-071015-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
605 AM EDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 3:31 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT MON JUL 6 2015

OHZ067-075-076-WVZ009-062200-
MORGAN-WASHINGTON-ATHENS-WOOD-
431 PM EDT MON JUL 6 2015

...AN AREA OF STRONG SHOWERS AND THUNDERSTORMS WILL AFFECT
SOUTHEASTERN MORGAN... WASHINGTON...SOUTHEASTERN ATHENS AND
NORTHWESTERN WOOD COUNTIES THROUGH 530 PM...

AT 426 PM EDT...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM
SOUTHEASTERN MORGAN COUNTY SOUTHWARD INTO SOUTHEASTERN ATHENS COUNTY
IN OHIO...MOVING SLOWLY SOUTHEAST AT 10 MPH.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...MARIETTA...BELPRE...BEVERLY...COOLVILLE...VIENNA...
WILLIAMSTOWN...WASHINGTON...BOAZ...LUBECK...NORTH HILLS...LOWELL...
STOCKPORT...MACKSBURG...LOWER SALEM...FLEMING...DEVOLA...BARTLETT...
LITTLE HOCKING AND BLENNERHASSETT.

LAT...LON 3959 8159 3957 8155 3957 8147 3963 8146
      3961 8139 3960 8139 3957 8124 3918 8159
      3915 8167 3917 8175 3918 8176 3919 8188
      3943 8186 3960 8181 3965 8166
TIME...MOT...LOC 2026Z 350DEG 21KT 3954 8170

05

The radar

The Pittsburgh radar (KPBZ), 138 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
July 6, 6:30 PM EST to 7:30 PM EST
Where
Harrison County, 1.35 mi NW of Lodgeville to 0.64 mi SW of Marshville
Cause
Heavy Rain
Property damage
$40,000
Reported by
911 Call Center
Coordinates
39.291, -80.291

Small creeks overflowed onto roads. Some of the streams included Murphys Run, Simpson Fork, and Davisson Run. Water from Simpson Fork got into 2 or 3 homes along Sun Valley Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576123.